Ohio, 2011

Hail and Damaging Winds in Ohio, June 10, 2011

June 10, 2011 · NWS PBZ · 7 events in 4 counties and zones

Scattered severe thunderstorms developed over eastern Ohio as a weak front pushed northeast across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed over eastern Ohio as a weak front pushed northeast across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 10, 6:18 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 10, 6:18 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
718 PM EDT FRI JUN 10 2011

.SYNOPSIS...
LOW PRESSURE WILL BRING SHOWERS AND THUNDERSTORMS INTO SATURDAY
NIGHT. CANADIAN HIGH PRESSURE WILL FOLLOW WITH DRY COMFORTABLE
CONDITIONS SUNDAY INTO TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SCATTERED STRONG STORMS ARE MOVING INTO NORTHEAST OH/NORTHWEST PA
WITH A LINE OF CONVECTION CROSSING EAST CENTRAL OHIO. WITH
SOME SHEAR NORTH OF I-70...SCATTERED SEVERE TSTMS SEEM LIKELY THIS
EVENING...THUS A SEVERE TSTM WATCH HAS BEEN ISSUED FOR PORTIONS
OF EASTERN OHIO INTO THE NORTHERN PANHANDLE OF WV UNTIL 1 AM.
CONDITIONS WILL BE MONITORED FOR POTENTIAL OF WATCH BEING EXPANDED
EASTWARD INTO WESTERN PA. WILL ALSO CONTINUE TO MONITOR FOR LOCALLY
HEAVY RAINFALL/LOCALIZED FLOODING. FLASH FLOOD GUIDANCE SUGGESTS
3-HR RAINFALLS OVER 2 INCHES NEEDED TO INITIATE FLOODING PROBLEMS.

PATCHY FOG MAY BE POSSIBLE LATE TNGT DUE TO RAIN EVAPORATION INTO
HUMID AIR MASS...BUT WINDS NEAR 5 KTS MAY PRECLUDE DEVELOPMENT.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
RECENT SREF, NAEFS, AND ECMWF MODEL OUTPUT SHOWS THE MIDWEST LOW
PRESSURE SYSTEM DRIVING THE STALLED FRONT EASTWARD THROUGH THE
UPPER OHIO VALLEY LATE SATURDAY. SO THUNDERSTORMS, WITH SEVERE
POTENTIAL, CAN OCCUR INTO SATURDAY EVENING. THUNDERSTORMS WILL BE
MORE LIKELY SATURDAY AFTERNOON AND EARLY EVENING DUE TO PEAK
HEATING INSTABILITY AND INCREASED LIFT DUE TO PREFRONTAL
CONVERGENCE.

HIGH PRESSURE WILL FOLLOW DRYING AND SEASONABLY COOL AND
COMFORTABLE TEMPERATURES. SPECIFIC TEMPERATURES WERE FORECASTED
USING BLEND OF RECENT GFS MOS AND SREF MEAN VALUES.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
ECMWF AND NAEFS MODEL OUTPUT SHOWS CANADIAN HIGH PRESSURE WILL
PROVIDE DRY CONDITIONS AND COMFORTABLE TEMPERATURES TUESDAY AND
WEDNESDAY. THEN INCREASING LOW LEVEL MOISTURE, COUPLED WITH A LOW
PRESSURE SYSTEM, COMING NORTHEASTWARD FROM THE SOUTHERN PLAINS,
MAY PRODUCE THUNDERSTORMS STARTING LATE WEDNESDAY NIGHT INTO
FRIDAY.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
MEDIUM CONFIDENCE FORECAST AS THUNDERSTORM TIMING AND LOCATION ARE
THE PRIMARY CONCERNS OVER THE NEXT 24 HOURS.  CURRENT STORMS OVER
OHIO WILL MOVE EAST IMPACTING MOST TAF SITES BETWEEN 00Z - 04Z.
ACCOUNTED FOR THIS WITH TEMPO CONDITIONS.  AFTERWARD...MVFR FG IS
POSSIBLE GIVEN THE WET GROUND.  PLAYED OVERNIGHT FORECAST SIMILAR TO
LAST NIGHT WITH MVFR/IFR CONDITIONS AT AIRPORTS THAT OBSERVED THOSE
CONDITIONS LAST NIGHT.

A COLD FRONT CROSSES THE AREA LATE SATURDAY...STRONG STORMS ARE
POSSIBLE ALONG AND AHEAD OF THE FRONT.  RIGHT NOW...CONFIDENCE IS
NOT HIGH ENOUGH FOR MENTION IN THE TAFS...HOWEVER DID INCLUDE CB IN
THE TAFS TO HEDGE THAT DIRECTION.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 10, 5:50 PM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
650 PM EDT FRI JUN 10 2011

OHZ039>041-048>050-057>059-PAZ007-013-WVZ001>003-112300-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-MERCER-LAWRENCE-HANCOCK-BROOKE-OHIO-
650 PM EDT FRI JUN 10 2011

...SEVERE THUNDERSTORM WATCH 460 IN EFFECT UNTIL 1 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS.
THUNDERSTORMS WITH HEAVY RAINFALL MAY BRING A RISK OF STREAM
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND
SATURDAY EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ068-069-PAZ014-020-021-029-031-073-075-WVZ004-012-021>023-112300-
NOBLE-MONROE-BUTLER-BEAVER-ALLEGHENY-WASHINGTON-GREENE-WESTMORELAND-
FAYETTE-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-
650 PM EDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. DAMAGING
WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. THUNDERSTORMS WITH
HEAVY RAINFALL MAY BRING A RISK OF STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND
SATURDAY EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ008-009-015-016-022-023-074-076-WVZ041-112300-
GARRETT-VENANGO-FOREST-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA-
WESTMORELAND RIDGES-FAYETTE RIDGES-TUCKER-
650 PM EDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WITH HEAVY RAINFALL MAY BRING A RISK OF STREAM
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND
SATURDAY EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 10, 7:58 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
858 PM EDT FRI JUN 10 2011

OHZ048-110130-
COSHOCTON OH-
858 PM EDT FRI JUN 10 2011

...A STRONG THUNDERSTORM WILL AFFECT COSHOCTON COUNTY...

AT 854 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER KILLBUCK...
MOVING SOUTH AT 25 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

CITIES IMPACTED BY THIS STORM ARE LAYLAND...BLISSFIELD...
WARSAW...AND COSHOCTON.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4046 8210 4045 8183 4045 8180 4016 8168
      4018 8214
Special weather statement, Jun 10, 8:00 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
900 PM EDT FRI JUN 10 2011

OHZ057-110130-
MUSKINGUM OH-
900 PM EDT FRI JUN 10 2011

...A STRONG THUNDERSTORM WILL AFFECT MUSKINGUM COUNTY...

AT 854 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
DILLON STATE PARK...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

CITIES IMPACTED BY THIS STORM ARE DRAKE...BRIDGEVILLE...AND NORWICH.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4009 8220 4012 8219 4011 8173 3995 8174
      3994 8221

98

The radar

The Cleveland radar (KCLE), 153 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Muskingum

When
June 10, 8:30 PM EST
Where
Muskingum County, 0.53 mi E of Irville
Measured
0.75 in hail
Reported by
Public
Coordinates
40.050, -82.120

Thunderstorm Wind, Coshocton

When
June 10, 8:40 PM EST
Where
Coshocton County, 3.35 mi NW of Mound
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.430, -81.900

Law enforcement reported trees down on State Route 83.

Thunderstorm Wind, Muskingum

When
June 10, 8:45 PM EST
Where
Muskingum County, 0.53 mi E of Dresden
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.120, -82.010

A trained spotter reported a wind gust of 53 knots near Dresden.

Thunderstorm Wind, Guernsey

When
June 10, 9:20 PM EST
Where
Guernsey County, 1.26 mi WNW of Mineral Siding
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.010, -81.540

Law enforcement reported numerous trees down near Cambridge.

Thunderstorm Wind, Guernsey

When
June 10, 9:30 PM EST
Where
Guernsey County, 2.96 mi NNE of Middlebourne
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
40.090, -81.310

Law enforcement reported numerous trees down throughout Guernsey county.

Thunderstorm Wind, Belmont

When
June 10, 9:50 PM EST
Where
Belmont County, 0.87 mi SE of Barnesville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
39.990, -81.170

Amateur radio reported trees down near Barnesville.

Thunderstorm Wind, Belmont

When
June 10, 10:00 PM EST
Where
Belmont County, St Clairsville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
40.080, -80.900

Amateur radio reported power lines down in St. Clairsville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321125, 321127, 321133, 321128, 321129, 321130, 321131.